Hail, Union
- When
- May 5, 5:35 PM CST
- Where
- Union County, Smackover
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 33.367, -92.733
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 5, 2:30 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 330 PM CDT MON MAY 5 2003 VERY UNSTABLE AIRMASS IN PLACE DESPITE THICK CLOUD COVER OVERHEAD AS SHORTWAVE ENERGY MOVING EAST NORTHEAST OUT OF CENTRAL/N TX INTO S OK W AR. SEVERE THUNDERSTORMS CURRENTLY ACROSS NE TX/SW AR AND ATMOSPHERE STILL PRIME FOR SUPERCELLS GIVEN HIGH CAPE VALUES... STRONG DEEP LAYER SHEAR AND VIRTUALLY NO CAP IN PLACE. UPPER JET AXIS WILL HELP AID DEEP LAYER LIFT ACROSS THE LOWER MISS VALLEY TONIGHT AS WELL AS DEVELOPING LOW LEVEL JET AND FAVORABLE LOW LEVEL THETA-E RIDGING STRETCHING FROM NE TX INTO SW AR. FIRST JET DEPARTS THIS EVENING WHILE SECONDARY JET MAX CURRENTLY ACROSS N MEX ROUNDS THE BASE OF THE UPPER TROUGH AND LIFTS QUICKLY NORTHEAST BY SUNRISE TUE. DRYLINE OUT WEST IS FCST TO PUSH A LITTLE FURTHER EAST THIS EVENING BEFORE BEGINNING ITS SLOW RETURN WEST LATER TONIGHT. NOT EXPECTING WIDESPREAD COVERAGE OVERNIGHT INTO TUE BUT COVERAGE SHOULD BE A LITTLE STRONGER THAN EXPERIENCED THE LAST SEVERAL DAYS...THUS CHANCE POPS ACROSS NORTHERN TWO THIRDS LOOKS GOOD. UPPER LEVEL SUPPORT MOVES NORTH TUE NIGHT INTO WED...THUS CAPPING INVERSION SHOULD BUILD BACK INTO THE REGION...PUTTING AN END TO THE CONTINUED SEVERE WEATHER THREAT THE REGION HAS EXPERIENCED THE LAST SEVERAL DAYS. 90 DEGREE TEMPERATURES ARE IN THE FORECAST FOR THE FIRST TIME THIS YEAR AS RIDGING ACROSS THE NE GULF TRIES TO BUILD WEST. UPPER TROUGH OUT WEST STAYS IN PLACE TOWARDS THE END OF THE WEEK AND AND SHORTTERM MODELS INDICATING A MAJOR IMPULSE ROTATING AROUND THIS TROUGH INTO THE CENTRAL AND SOUTHERN PLAINS FOR THU. FEATURE AT THIS TIME APPEARS TO LIFT FAR ENOUGH NORTH OF THE REGION SO THAT WILL ONLY INTRODUCE SLIGHT CHANCE POPS THU THROUGH FRI ACROSS OUR NORTHERN THIRD BUT THIS WILL NEED TO BE WATCHED. WENT WITH A LITTLE BETTER CHANCE POPS BY LATE WEEKEND AS NE GULF RIDGE EXPECTED TO GET SQUEEZED EAST AGAIN AND UPPER TROUGH OUT WEST BEGINS TO DIG ONCE AGAIN. PRELIMINARY NUMBERS ARE AS FOLLOWS...13. SHV 74/88/74/90 4421 MLU 74/88/74/91 4422 TXK 73/87/73/91 4422 TYR 72/88/73/92 4421 LFK 75/89/74/92 2221 .SHV...TORNADO WATCH IN EFFECT UNTIL 1000 PM...ARZ050-051-059>061-070> 073-LAZ001>006-012>014-OKZ077-TXZ096-097-108>112-124>126-136>138.
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-061200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1200 PM CDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT... AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A VERY MOIST AND UNSTABLE AIRMASS TO PRODUCE SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. VERY STRONG WINDS ALOFT COMBINED WITH SUFFICIENT LOW LEVEL WIND SHEAR WILL RESULT IN SOME OF THE THUNDERSTORMS LIKELY BECOMING TORNADIC. ISOLATED TORNADOES THAT FORM LATER THIS AFTERNOON COULD BE SIGNIFICANT IN STRENGTH AND LONG LIVED AS MID AND UPPER LEVEL ATMOSPHERIC WINDS ARE EXPECTED TO REMAIN STRONG THROUGH TONIGHT. THIS TORNADO AND HAIL THREAT WILL CONTINUE INTO THE EVENING AND EARLY OVERNIGHT HOURS BEFORE DIMINISHING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THERE WILL BE A CHANCE OF STRONG TO SEVERE THUNDERSTORMS DURING THE DAY TUESDAY...MAINLY ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR AS A WARM AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM SPOTTERS WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
228 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 AM 4 S PITTSBURG TX 1.00 INCH HAIL
05/05/03 CAMP REPORTED BY CO-OP
OBSERVERS
1130 AM DANGERFIELD TX 1.00 INCH HAIL
05/05/03 MORRIS REPORTED BY LAW
ENFORCEMENT
03PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
458 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0304 PM MOUNT VERNON TX 1.00 INCH HAIL
05/05/03 FRANKLIN REPORTED BY TRAINED
SPOTTER.
0330 PM 5 N QUITMAN TX .75 INCH HAIL
05/05/03 WOOD REPORTED BY LAW
ENFORCEMENT.
0350 PM 2 NW BETTIE TX 1.75 INCH HAIL
05/05/03 UPSHUR REPORTED BY LAW
ENFORCEMENT.
0355 PM 4 S PITTSBURG TX .75 INCH HAIL
05/05/03 CAMP HAIL COVERING THE GROUND.
REPORTED BY GENERAL PUBLIC.
0400 PM TEXARKANA AR 1.75 INCH HAIL
05/05/03 MILLER REPORTED BY EMERGENCY
MANAGER.
0405 PM DOMINO TX 1.75 INCH HAIL
05/05/03 CASS REPORTED BY TRAINED
SPOTTER.
0405 PM DAINGERFIELD TX 1.75 INCH HAIL
05/05/03 MORRIS REPORTED BY TRAINED
SPOTTER.
0410 PM HUGHES SPRINGS TX .75 INCH HAIL
05/05/03 CASS REPORTED BY LAW
ENFORCEMENT.
0415 PM SIMMS TX .75 INCH HAIL
05/05/03 BOWIE REPORTED BY LAW
ENFORCEMENT.
0445 PM ATLANTA TX 1.75 INCH HAIL
05/05/03 CASS REPORTED BY GENERAL
PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
539 PM CDT MON MAY 5 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0435 PM 5 NW LEWISVILLE AR 1.75 INCH HAIL
05/05/03 LAFAYETTE REPORTED BY TRAINED
SPOTTER.
0440 PM 1 E DAINGERFIELD TX .75 INCH HAIL
05/05/03 MORRIS HAIL FELL AT THE
DAINGERFIELD STATE PARK.
REPORT BY GENERAL PUBLIC.
0500 PM FOUKE AR 1.75 INCH HAIL
05/05/03 MILLER REPORTED BY LAW
ENFORCEMENT.
0530 PM 2 S WALDO AR 1.75 INCH HAIL
05/05/03 COLUMBIA REPORTED BY TRAINED
SPOTTER.The Shreveport radar (KSHV), 145 km away, was scanning. The volume nearest the first event began at 23:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2003Every state in 2003This day in weather historyWarnings in Arkansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353899.